What are the Signs of Hydrocodone Addiction?

What are the Signs of Hydrocodone Addiction?

Hydrocodone is a commonly prescribed opioid medication used to treat pain which has a high potential of abuse. The use of opioids, which include prescription medications such as hydrocodone and illicit drugs such as heroin, has skyrocketed in recent decades, resulting in a widespread epidemic of abuse in the United States. It is estimated that there are currently 2 million people struggling with opioid addiction and that roughly 47,450 die every year from an opioid overdose. The crisis has been covered widely in the news, putting citizens on high alert regarding potential addiction in themselves and their loved ones. Understanding the signs of a hydrocodone addiction can be a vital step to starting down a path towards recovery. Here a few things to know regarding hydrocodone addiction.

What is Hydrocodone?

As previously mentioned, hydrocodone is a prescription opioid medication used to treat pain. It is semi-synthetic, meaning it is created in a lab rather than occurring naturally like other opioids such as morphine and codeine. Hydrocodone is generally combined with other medications, such as cough syrup to aid in reducing certain symptoms in addition to minimizing pain. It works by binding to certain receptors in the brain and altering the way the body reacts to pain. Hydrocodone can be prescribed in various forms including syrups, tablet, and capsules which are either extended release or short-acting. Outside of providing pain relief, hydrocodone can induce feelings of euphoria, making it a prime medication for abuse and addiction.

What are the Signs of Hydrocodone Addiction?

In the beginning, hydrocodone use may create symptoms of slowed heart rate, anxiety, headache and difficulty breathing. Under normal use, these symptoms are quite regular and will tend to dissipate with time. However, hydrocodone addiction occurs when an individual begins to take the medication outside of the way it was intended to be used. Your loved one may tell you that they have begun taking "just a little bit more" than the doctor has prescribed because their pain is not being absolved with the prescribed dose. This is an indication that the body has built up a tolerance to the medication and is no longer producing endorphins or aiding in pain relief without the presence of the drug and is one of the first signs that an individual is dependent on hydrocodone. Other signs of hydrocodone abuse include:
  • Seizures: Seizures can occur if an individual has used hydrocodone heavily or for an extended period of time and attempts to quit without medical assistance.
  • Depression: Your loved one may withdraw from social activities or things they once loved, especially when they are prevented from using hydrocodone. They may also begin to ignore their appearance and hygiene.
  • Confusion: A person with a hydrocodone addiction may have difficulty holding conversations or thinking logically.
  • Blurred vision: Individuals may find themselves knocking things over or running into objects due to poor vision.
  • Paranoia: Your loved one may begin to feel persecuted or illogically afraid of people and things they were once comfortable with.
It is also important to understand that individuals who have regularly used hydrocodone over a long period of time or who have become accustomed to using large doses generally experience withdrawal symptoms. This occurs when there is a significant reduction in the amount of hydrocodone used, resulting in uncomfortable and sometimes severe physical and mental symptoms including, difficulty breathing, muscle weakness, difficulty breathing, clammy skin, and severe anxiety and depression.

What Should I do if My Loved One Is Addicted to Hydrocodone?

The best thing you can do for a loved one addicted to hydrocodone is to encourage them to get help. While many may believe that they can quit on their own or "cold turkey", this method is not encouraged. Withdrawal symptoms can be quite severe for those with an even moderate addiction and enduring withdrawal without the help of a knowledgable professional can increase their risk for relapse. Thankfully there are people out there that can provide skilled and compassionate care throughout all stages of recovery. Your loved one does not have to quit on their own and there are options available to increase their chances of success. Ready to get started? Our counselors are available 24 hours a day. Give us a call at 123-456-7890.